Drug Induced Hypercalcemia

There are definitely a few medications out there that can contribute to drug induced hypercalcemia. Here’s a brief case scenario I came across that demonstrates that!  A 79 year old female at a long term care facility was having difficulty with hypercalcemia.  Multiple different medical issues were ruled out including potential parathyroid problems as well as malignancy.  Without a medical explanation, the medication regimen was reviewed for potential causes.

Upon investigation and questioning of the family, it was identified that family was sneaking in medications to this resident without knowledge of the staff.  The resident had a bottle of Tums (calcium carbonate) that she had been using “multiple” times per day for symptoms of reflux.  This was obviously the first place to start and the most likely cause.  The Tums was discontinued and appropriate antacid therapy was begun.

Following discontinuation of the Tums, a calcium was checked but still remained significantly elevated.

A second possible cause of the drug induced hypercalcemia was identified.  This resident was on hydrochlorothiazide for hypertension.  Uniquely to thiazide diuretics (versus loops), they can actually contribute to hypercalcemia. Hydrochlorothiazide was discontinued and changed to a calcium channel blocker which resulted in resolution of the lab abnormality.

Enjoy the blog? Get my 30 medication mistakes for FREE!  It is a 6 page PDF full of real world clinical pharmacy pearls.

Written By Eric Christianson

December 30, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories